California, 2021

Heavy Rain in California, August 13, 2021

August 13, 2021 · NWS REV · 1 event in 1 county or zone

A typical unstable summertime airmass allowed for scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A typical unstable summertime airmass allowed for scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 13, 12:19 PM PST, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 13, 12:19 PM PST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
119 PM PDT Fri Aug 13 2021

.SYNOPSIS...

Hot afternoon temperatures prevail through early next week before
some cooling ensues. Isolated afternoon and evening thunderstorms
are expected in eastern CA and far western NV through the weekend
with a few lingering storms in Mono and Mineral counties Monday.
Wildfire smoke will continue to degrade air quality in many areas.
Increased afternoon breezes are forecast for Monday and Tuesday.

&&

.DISCUSSION...

An upper disturbance continues to move north across far northern
California and northwest Nevada. Last night into early this morning,
the disturbance and sufficient mid-level instability initiated
nocturnal thunderstorms across Churchill, Pershing, northern Washoe,
and far northeastern Lassen counties. As for smoke, denser smoke
from the Dixie Fire stuck mostly in northeast CA last night with
only a few hour block of worsening air quality for many spots into
western NV.

Turning to the future, the highlights through the middle of next
week are of course smoke but also isolated thunderstorms and hot
afternoons through Monday. One other item of note will be an uptick
in winds Monday and Tuesday as low pressure moves into the Pacific
Northwest. Let's break it down into individual elements...

* SMOKE: Not just one broken record this summer but a whole store
  of broken records. Anyway, idioms aside, as mentioned the
  heavier smoke from the Dixie Fire remained in northeastern CA
  last night with generally moderate air quality readings in
  western NV. HRRR smoke runs from this morning indicate the
  heaviest smoke spreading east to Doyle-Pyramid Lake-western
  Churchill County before midnight before it sags south into Reno
  and Sparks towards morning. Be prepared for a downturn in air
  quality tonight and early Saturday; however, not all areas are
  going to be equally degraded air quality-wise so check with
  fire.airnow.gov for the latest readings in your area.

* THUNDERSTORMS: Isolated afternoon and early evening storms are
  on tap today for eastern CA and far western NV. However, unlike
  last night when there was forcing, storms should dissipate by
  around sunset as daytime heating begins to dissipate.

  Thunderstorms look to move VERY SLOWLY with little flow aloft
  so localized moderate to heavy rainfall is likely. This is of
  major concern for portions of the Tamarack Fire burn scar,
  especially along and west of Highway 89 in Alpine County and
  across far southern Douglas County near Highway 395. Those
  areas could see increased risk of debris flows and flooding
  from as little as 0.20" of intense rainfall.

  Saturday, there is widespread simulation support for a
  reduction in thunderstorm coverage as upper ridging becomes
  stronger and brings subsidence to discourage deep convection.
  Still, above normal heat is likely to bring some bubbling up
  with a few showers or storms possible, mainly in the Sierra
  south of Highway 50. On Sunday, chances spread back north into
  northeast CA and far western NV with possible support from a
  late day zephyr. Monday, drier and more stable air aloft is
  expected for areas north of Highway 50 with a few residual
  storms possible south of there before drier air invades by
  Tuesday.

* TEMPERATURES: Remaining hot/above average through the weekend
  with mid 90s to low 100s for lower valleys before next week's
  trough brings a cooldown closer to normal temperatures. This
  brings good confidence that we will exceed the record number of
  100+ for the Reno climate station (20, we are at 19 through
  yesterday).

* WINDS: Generally on the lighter side through the weekend with
  afternoon thunderstorm outflow being the dominate force for
  gusty winds (perhaps up to ~45 mph). The impetus for winds
  becomes more synoptic early next week as low pressure pushes
  into the Pacific Northwest. This is expected to bring an uptick
  in winds Monday afternoon/evening, peaking Tuesday afternoon and
  evening before winds settle back down to typical breezes mid to
  late next week. The winds will bring fire weather concerns...see
  below for more information. -Snyder

&&

.AVIATION...

Smoke and haze remain widespread over the region due to active
wildfires. Slantwise visibility has been heavily reduced in addition
to terrain obscuration. Surface visibility is better today than the
past few days, but high resolution smoke models indicate smoke
potentially worsening overnight both tonight and again Saturday
night. Areas immediately downwind of wildfires will see IFR
conditions.

Thunderstorms will continue this afternoon into the evening, with
the greatest chances along the Sierra and eastern Sierra Front.
There is a 15-20% chance of a storm within 10 miles of western NV
terminals and 20-30% for Sierra terminals. Main threats from storms
will be erratic outflow wind gusts over 35 kts in addition to brief
heavy rain. Storms may also impact smoke, with improving conditions
in some areas and worsening conditions in others depending on outflow
speeds and direction.

High pressure settling over the region this weekend will limit
thunderstorm development. A few spotty storms remain possible,
mainly along the Sierra and CA/NV state line south of Tahoe. -Dawn

&&

.FIRE WEATHER...

Hot and unstable conditions will lead to a favorable environment for
plume dominated fires for the next few days. Increasing moisture may
boost pyrocumulus development for the Dixie Fire and open the door
for pyrocumulonimbus clouds.

Thunderstorms are most likely today and have already initiated along
the Sierra. There is a bit more moisture/instability today so expect
a better chance of wetting rains and possibly some spot flooding
if a slow moving storm passes over a burn scar. Dry strikes outside
of rain cores and gusty outflow winds over 40 mph are possible.
Thunderstorm potential for Saturday-Sunday may be squashed a bit
as high pressure is forecast to center itself over western NV.
Best confidence in weekend storms is along the Sierra and CA/NV
state line south of Tahoe with coverage rather spotty in nature.

Signs are pointing toward increasing winds Monday and/or Tuesday as
low pressure moves into the Pacific Northwest. For now the potential
for widespread critical fire conditions is low Tuesday with gusts
likely to be in the 25-35 mph range. There is starting to be signals
for stronger winds on Tuesday, but confidence is lower at this point
and will depend on whether or not a trough is able to overcome the
ridge and move into the area. Ensembles are hinting at a 40% chance
for winds to exceed 40 mph. Increasing winds next week could wake up
holdovers from this week's lightning and the dry breezy conditions
may be critical for ongoing wildfires. -Dawn/Brong

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 13, 2:03 PM PST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Reno NV
303 PM PDT Fri Aug 13 2021

CAZ071>073-NVZ001>005-132315-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
303 PM PDT Fri Aug 13 2021

...ISOLATED THUNDERSTORMS ONGOING ACROSS EASTERN CALIFORNIA AND FAR
WESTERN NEVADA...

Isolated thunderstorms will continue to develop this afternoon and
early evening.

HAZARD...Cloud-to-ground lightning and sudden gusty winds to 40 mph.

SOURCE...Radar and observations indicated.

IMPACT...Gusty winds could blow around unsecured objects. Heavy rain
         a concern for burn areas and steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Localized heavy rainfall is occurring with storms. This may lead
to localized flooding and debris flows, mainly near burn areas and in
steep terrain.

If on a lake and clouds are building up substantially, get out of the
water immediately. If you can hear thunder, you are close enough to be
struck by lightning. Do not be caught on the water in a thunderstorm!

&&

LAT...LON 3748 11885 3774 11913 3773 11926 3788 11920
      3795 11932 3804 11931 3820 11963 3845 11968
      3881 12003 3886 12017 3960 12046 3971 12072
      4020 12093 4047 11994 3942 11937 3863 11836
      3822 11798 3789 11842 3778 11827 3746 11862
TIME...MOT...LOC 2151Z 240DEG 49KT 3912 12010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Nevada

When
August 13, 6:30 PM PST to 7:00 PM PST
Where
Nevada County, 1.9 mi SW of Boca
Reported by
Mesonet
Coordinates
39.358, -120.101

Mesonet reported 0.8 inches of rainfall from thunderstorms 2 SW of Glenshire.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967391.